Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Varieties of mixing

Authors: Ethan Akin and Jim Wiseman
Journal: Trans. Amer. Math. Soc. 372 (2019), 4359-4390
MSC (2010): Primary 37B20; Secondary 37B05, 37B35
Published electronically: November 5, 2018
MathSciNet review: 4009391
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider extensions of the notion of topological transitivity for a dynamical system $(X,f)$. In addition to chain transitivity, we define strong chain transitivity and vague transitivity. Associated with each, there is a notion of mixing, defined by transitivity of the product system $(X \times X, f \times f)$. These extend the concept of weak mixing which is associated with topological transitivity. Using the barrier functions of Fathi and Pageault, we obtain for each of these extended notions a dichotomy result in which a transitive system of each type either satisfies the corresponding mixing condition or else factors into an appropriate type of equicontinuous minimal system. The classical dichotomy result for minimal systems follows when it is shown that a minimal system is weak mixing if and only if it is vague mixing.

References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 37B20, 37B05, 37B35

Retrieve articles in all journals with MSC (2010): 37B20, 37B05, 37B35

Additional Information

Ethan Akin
Affiliation: Department of Mathematics, The City College, 137 Street and Convent Avenue, New York, New York 10031
MR Author ID: 24025

Jim Wiseman
Affiliation: Department of Mathematics, Agnes Scott College, 141 East College Avenue, Decatur, Georgia 30030
MR Author ID: 668909

Keywords: Chain transitivity, chain mixing, strong chain transitivity, strong chain mixing, vague transitivity, vague mixing, barrier functions
Received by editor(s): October 13, 2017
Received by editor(s) in revised form: June 29, 2018, and August 23, 2018
Published electronically: November 5, 2018
Additional Notes: The second author was supported by a grant from the Simons Foundation (282398, JW)
Article copyright: © Copyright 2018 American Mathematical Society